another fibro anomaly???? Is it just me????

Discussion in 'Fibromyalgia Main Forum' started by BethM, Nov 11, 2005.

  1. BethM

    BethM New Member

    Last Wednesday I had a cortisone injection into the tendon sheath of my left ring finger, to help a 'trigger' finger problem. This is the second injectin for this finger.

    The series of events after the shot was much the same as the first time, but I got smart and asked to be taken off work the next day so I could rest my hand. Good thing, as it has been very sore and swollen. Better tonight, though. I think this will help, at least for a couple or three months anyway, once the trauma of the shot wears off.

    The anomaly is that I think I have a systemic reaction to the cortisone. The dose is very small and very local, but still, I have felt agitated and anxious, my stomach has been irritated, and I've had some insomnia. These are the same reactions I had the last time I had a cortisone shot, and each time before when I had them in my right hand for the same problem there.

    The doc says it's impossible to react this way, that it is only a local injection. But I know how I feel!

    Is it me? Is it psychosomatic? I won't discuss this with the doc again, as he already blew me off once about this.

    I know I'm very sensitive to most medications, especially sedatives and pain meds. I still take Darvocet half at a time unless I am very desperate and know I can sleep for many hours and not worry about a 'hang over' in the morning.

    Anyone else have this problem? Please tell me it's not just me!!!!

    Puzzled,
    Beth.
  2. lbok

    lbok New Member

    I think any doctor who thinks that it is physiologically impossible to have a reaction to a substance injected into your body, swallowed, inhaled or put on your skin needs to go back to medical school. I can't speak to your specific situation, but I am very sensitive to meds also.
  3. jaltair

    jaltair New Member

    Those shots are miserable . . I'm sorry that you have to go through them, but for the three months of help, I would imagine that they help.

    psychosomatic doesn't mean that whatever you have is all in your head. What can happen is that certain things trigger normal hormones, etc. to kick up and cause problems. There are many illnesses that can be considered psychosomatic, and the illneness are real. Stress is a good trigger. Stress can cause diabetes over time and can cause many other types of disease, including cardiovascular diseases. Our bodies produce natural Corticosteroids, and the injected steroid could produce triggering of the natural Corticosteroids that could cause sensations such as you describe.

    Sometimes, people who are sensitive to medication may have psychosomatic reaction to medication; i.e., the medicine triggers something that causes a real reaction.

    I hope this helps. I just wanted to help you understand that "psychosomatic" doesn't mean "crazy" or that things are "all in your head." The feelings and sensations you have felt are very real.
  4. wickett

    wickett New Member

    my little fingers hurt so bad sometimes it will last for days to weeks. also, when my thumbs hurt I hold them w/lightly putting pressure on them. You know I am begining to see how some doctors treat you when you have strange symptoms. I like to post my problem before I tell the doctor, he thinks I am off my rocker! I agree anything put in your body is going to affect you.
    God Bless.....Wickett
  5. getfitat40

    getfitat40 New Member

    I have several cortisone injections for Carpal Tunnel and while they hurt ALOT they work and the hurt/numbness goes away quickly. Never any real problems with them.

    About 2 months ago I had a cortisone injection in my elbow for a first time flare up of tendonitis. I had a very odd reaction to it and it is still there. The skin surrounding the injection spot hurts and is discolored and scaly (for lack of a better word.) My Rheumatologist said it was some sort of skin reaction and it might never go away. He is not the doctor who gave me the injection - my orthopedic doctor did and I have not been back.

    My rambling point is I do think Fibro sufferers can experience odd/unique reactions to medicines - and while I have never had a reaction like this from cortisone injections, I wonder if I will ever be able to have an injection again. I can't imagine living with this situation on my wrists.

    Good luck..Nancy
  6. BethM

    BethM New Member

    It's nice not to feel so all alone with this craziness. I agree, fibro causes strange reactions and sensitivities. I know this, but it sure is good to have it affirmed that others have this too.

    I think the anxiety from the cortisone is fading, and it would be good to sleep and stay asleep tonight, without the vivid anxiety dreams I had last night.

    I think I'm going to cancel the appointment for the injection in my wrist a week from Monday. I don't want to deal with this again so soon. My life is in enough upheaval with packing up my house and arranging for the move.

    Bedtime, tv time for awhile first, I think.

    Peace and light,
    Beth.
  7. rosemarie

    rosemarie Member

    I fell and broke my leg adn ankle with hairline fractures. There were 3 in my ankle and it was also sprainded too. And then I had 3-5 hair line fractures in the bones in my calf. And was in a boot cast for 6 weeks and it still hurt like hades. So my doctor at the time gave me a cortizone shot in my ankle and I thought I had fire shooting up my leg and the pain and buring sensatation was so bad that I laid on the talbe and bawled like a baby becuase of the intence pain from the shot.

    It burnned , stung, ached, felt like fire, hurt worse than anything I had ever had . And it lasted for close to 3 weeks of this horrible pain in my ankle and leg. I had never had anything hurt so much in my life and I wanted to beat the doctor who gave me the darn shot as it did nothing but make me ache more than I did in the first place and there is no way that I will ever have another one. there is not enough money in the world to make me do and go through that again..

    Sorry I am no help and sicne i had that bad time with a shot I have a bad feeling about cortizone shots.
    Rosemarie
  8. codinqueen

    codinqueen New Member

    The "reaction" you are describing is not really an allergic reaction. The symptoms you describe are usual side effects of cortisone. If you want to read more about it, go to webmd's website and look up Depo-Medrol injection, which is a common Brand name for the cortisone injectable that many doctors use for trigger point or joint injections. It wouldn't matter if you were taking it by mouth, you would still have the chance to experience these unpleasant symptoms. Anyt medications injected are still absorbed by your body. True that local injections may not cause the side effect as quickly or as harshly as an injection into a muscle or a joint, or taken orally, but still possible to cause the symptoms you describe. I get same symptoms - doesn't matter if trigger point, intra-articular (into the joint), or intramuscular, or even if I take it orally. I don't like the side effects, but find they are a "necessary evil" to relieve the inflammation of my trigger points and/or joints on occasion. Be sure to drink plenty of water!!!!